Carbamazepine, diuretics, and hyponatremia: a possible interaction

J Clin Psychiatry. 1987 Jul;48(7):281-3.

Abstract

Although carbamazepine is known to cause hyponatremia, no previous reports have indicated an interaction between carbamazepine and a diuretic. Two patients are described who were treated with this combination and developed symptomatic hyponatremia, which cleared when both drugs were discontinued in one patient and when the diuretic was discontinued in the second patient. The possible mechanisms of action of carbamazepine-induced hyponatremia are discussed.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Carbamazepine / adverse effects*
  • Drug Interactions
  • Drug Therapy, Combination
  • Female
  • Humans
  • Hydrochlorothiazide / adverse effects*
  • Hyponatremia / chemically induced*
  • Mental Disorders / drug therapy

Substances

  • Hydrochlorothiazide
  • Carbamazepine